Prolonged requirement for ventilatory support in a patient with Eskalith overdose

Tamar Toronjadze, Sotir Polena, Thomas Santucci, Seema Naik, Collin Watson, Christos Iakovou, Mohammad Akram Babury, Jonas Gintautas

Research output: Contribution to journalArticle

2 Scopus citations

Abstract

Lithium (Eskalith®) is commonly used in the treatment of depressive and bipolar affective disorders, in a population at relatively high risk for overdose. Lithium may help correct a chemical imbalance in the brain; however, it has a comparatively narrow therapeutic index. Thus, lithium intoxication is a frequent complication of chronic lithium therapy. The central nervous system (CNS) is the major organ system affected, although the renal, gastrointestinal (GI), endocrine, and cardiovascular (CV) systems also may be involved. Here we present a forty-two-year-old Caucasian female with altered mental status, inability to eat, speak or walk properly, with shaking and vomiting for three days. Past medical history was significant for hepatitis C and bipolar disorder. Vital signs were within normal limits. Physical exam revealed a patient with aphasia, tremor, and an expressionless face, able to make eye contact and move all four extremities. However, she was unable to follow commands and she expressed rigidity of extremities, mild tachycardia, and stupor. Severely elevated serum lithium levels were found. A diagnosis of severe lithium toxicity was made and the patient was admitted to the telemetry unit. Intravenous hydration with normal saline was initiated as the patient had normal kidney function, and urinary output was monitored. All psychotropic medications were held except for a benzodiazepine. In the meantime the patient developed acute respiratory distress, was intubated on clinical grounds and was transferred to the intensive care unit. Acute cardiogenic pulmonary edema and other causes of respiratory distress were ruled out; diagnosis of Adult Respiratory Distress Syndrome (ARDS) was made. After two months of mechanical ventilation, the patient was stabilized. Mental status, vital signs, and all laboratory parameters including thyroid function tests, normalized. The patient was transferred to a rehabilitation center. This is a rare case of ARDS associated with lithium intoxication.

Original languageEnglish (US)
Pages (from-to)148-149
Number of pages2
JournalProceedings of the Western Pharmacology Society
Volume48
Publication statusPublished - Dec 1 2005

    Fingerprint

All Science Journal Classification (ASJC) codes

  • Pharmacology

Cite this

Toronjadze, T., Polena, S., Santucci, T., Naik, S., Watson, C., Iakovou, C., ... Gintautas, J. (2005). Prolonged requirement for ventilatory support in a patient with Eskalith overdose. Proceedings of the Western Pharmacology Society, 48, 148-149.